Skip to main navigation Skip to main content Skip to footer For Medicare For Providers For Brokers For Employers Español For Individuals & Families: For Individuals & Families Medical Dental Other Supplemental Explore coverage through work How to Buy Health Insurance Types of Dental Insurance Open Enrollment vs. Special Enrollment See all topics Shop for Medicare plans Member Guide Find a Doctor Log in to myCigna
Home Knowledge Center Wellness Library chlorpheniramine, ibuprofen, and pseudoephedrine

chlorpheniramine, ibuprofen, and pseudoephedrine

Pronunciation: KLOR fen EER a meen, EYE bue pro fen, SOO doe ee FED rin

Brand: Advil Allergy Sinus, Advil Childrens Allergy Sinus, Advil Multi-Symptom Cold

What is the most important information I should know about this medicine?

What is the most important information I should know about this medicine?

Ibuprofen can increase your risk of fatal heart attack or stroke. Do not use this medicine just before or after heart bypass surgery (coronary artery bypass graft, or CABG). Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal.

Do not use this medicine if you have used an MAO inhibitor in the past 14 days, such as isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, or tranylcypromine.

What is chlorpheniramine, ibuprofen, and pseudoephedrine?

What is chlorpheniramine, ibuprofen, and pseudoephedrine?

Chlorpheniramine is an antihistamine. Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). Pseudoephedrine is a decongestant.

Chlorpheniramine, ibuprofen, and pseudoephedrine is a combination medicine used to treat sneezing, itching, watery eyes, runny nose, stuffy nose, sinus congestion, headache, and pain or fever caused by allergies or the common cold.

Chlorpheniramine, ibuprofen, and pseudoephedrine may also be used for purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking this medicine?

What should I discuss with my healthcare provider before taking this medicine?

Ibuprofen can increase your risk of fatal heart attack or stroke, even if you don't have any risk factors. Do not use this medicine just before or after heart bypass surgery (coronary artery bypass graft, or CABG).

Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using this medicine, especially in older adults.

You should not use this medicine if you are allergic to chlorpheniramine, ibuprofen, or pseudoephedrine, or if you have ever had an asthma attack or severe allergic reaction after taking aspirin or an NSAID.

Do not use this medicine if you have used an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, tranylcypromine, and others.

Ask a doctor or pharmacist if this medicine is safe to use if you have ever had:

  • heart disease, high blood pressure, high cholesterol, diabetes, or if you smoke;
  • a heart attack, stroke, or blood clot;
  • stomach ulcers or bleeding;
  • a breathing problem, such as asthma, emphysema, or bronchitis;
  • liver or kidney disease;
  • a thyroid disorder;
  • glaucoma;
  • diabetes;
  • enlarged prostate or problems with urination; or
  • fluid retention.

If you are pregnant, you should not take this medicine unless your doctor tells you to. Taking an NSAID during the last 20 weeks of pregnancy can cause serious heart or kidney problems in the unborn baby and possible complications with your pregnancy.

Ask a doctor before using this medicine if you are breastfeeding.

How should I take this medicine?

How should I take this medicine?

Use exactly as directed on the label, or as prescribed by your doctor. Cold or cough medicine is only for short-term use until your symptoms clear up.

Always follow directions on the medicine label about giving cough or cold medicine to a child. Do not use the medicine only to make a child sleepy. Death can occur from the misuse of cough or cold medicines in very young children.

Carefully follow the dosing instructions for the age and weight of your child. Ask a doctor or pharmacist if you have questions.

Take this medicine with food or milk if it upsets your stomach.

Shake the oral suspension (liquid) before you measure a dose. Use the dosing syringe provided, or use a medicine dose-measuring device (not a kitchen spoon).

Do not take this medicine for longer than 10 days without your doctor's advice.

If you need to have any type of surgery, tell the surgeon ahead of time if you have taken this medicine in the past few days.

Call your doctor if you have any new symptoms, or if you have a fever lasting longer than 3 days, stuffy nose lasting longer than 7 days, or any redness or swelling.

Chlorpheniramine can affect the results of allergy skin tests. Tell any doctor who treats you that you are using this medicine.

Store this medicine at room temperature away from moisture and heat.

What happens if I miss a dose?

What happens if I miss a dose?

Since this medicine is used when needed, you may not be on a dosing schedule. Skip any missed dose if it's almost time for your next dose. Do not use two doses at one time.

What happens if I overdose?

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

What should I avoid while taking this medicine?

What should I avoid while taking this medicine?

Avoid driving or hazardous activity until you know how this medicine will affect you. Your reactions could be impaired.

Avoid drinking alcohol. It may increase your risk of stomach bleeding.

Ask a doctor or pharmacist before using other medicines for pain, fever, swelling, or cold/flu symptoms. They may contain ingredients similar to ibuprofen (such as aspirin, ketoprofen, or naproxen).

What are the possible side effects of this medicine?

What are the possible side effects of this medicine?

Get emergency medical help if you have signs of an allergic reaction (sneezing, runny or stuffy nose, hives, wheezing or trouble breathing, swelling in your face or throat) or a severe skin reaction (fever, sore throat, burning eyes, skin pain, red or purple skin rash with blistering and peeling).

Get emergency medical help if you have signs of a heart attack or stroke: chest pain spreading to your jaw or shoulder, sudden numbness or weakness on one side of the body, slurred speech, leg swelling, feeling short of breath.

Stop using this medicine and call your doctor at once if you have:

  • severe dizziness, trouble sleeping, or nervousness;
  • shortness of breath (even with mild exertion);
  • swelling or rapid weight gain;
  • a skin rash, no matter how mild;
  • severe headache, blurred vision, pounding in your neck or ears;
  • signs of stomach bleeding --bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds;
  • liver problems --loss of appetite, stomach pain (upper right side), tiredness, itching, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes); or
  • kidney problems --little or no urination, swelling in your feet or ankles, feeling tired or short of breath.

Common side effects may include:

  • upset stomach, mild heartburn, nausea, vomiting;
  • bloating, gas, diarrhea, constipation;
  • dizziness, headache, nervousness;
  • flushing (warmth, redness, or tingly feeling);
  • mild itching or rash; or
  • ringing in your ears.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect this medicine?

What other drugs will affect this medicine?

Ask your doctor before using ibuprofen if you take an antidepressant such as citalopram, escitalopram, fluoxetine (Prozac), fluvoxamine, paroxetine, sertraline (Zoloft), trazodone, or vilazodone. Taking any of these medicines with an NSAID may cause you to bruise or bleed easily.

Ask a doctor or pharmacist before using chlorpheniramine, ibuprofen, and pseudoephedrine with any other medications, especially:

  • a blood thinner (warfarin, Coumadin, Jantoven);
  • heart or blood pressure medication, including a diuretic or "water pill"; or
  • steroid medicine (such as prednisone).

This list is not complete. Other drugs may affect chlorpheniramine, ibuprofen, and pseudoephedrine, including prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible drug interactions are listed here.

Where can I get more information?

Where can I get more information?

Your pharmacist can provide more information about chlorpheniramine, ibuprofen, and pseudoephedrine.

This information does not replace the advice of a doctor. Healthwise, Incorporated, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Learn how we develop our content.

Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

<cipublic-spinner variant="large"><span>Loading…</span></cipublic-spinner>

Page Footer

I want to...

Get an ID card File a claim View my claims and EOBs Check coverage under my plan See prescription drug list Find an in-network doctor, dentist, or facility Find a form Find 1095-B tax form information View the Cigna Glossary Contact Cigna

Audiences

Individuals and Families Medicare Employers Brokers Providers

Secure Member Sites

myCigna member portal Health Care Provider portal Cigna for Employers Client Resource Portal Cigna for Brokers

Cigna Company Information

About Cigna Company Profile Careers Newsroom Investors Suppliers Third Party Administrators International Evernorth

 Cigna. All rights reserved.

Privacy Legal Product Disclosures Cigna Company Names Customer Rights Accessibility Non-Discrimination Notice [PDF] Language Assistance [PDF] Report Fraud Sitemap

Disclaimer

Individual and family medical and dental insurance plans are insured by Cigna Health and Life Insurance Company (CHLIC), Cigna HealthCare of Arizona, Inc., Cigna HealthCare of Illinois, Inc., and Cigna HealthCare of North Carolina, Inc. Group health insurance and health benefit plans are insured or administered by CHLIC, Connecticut General Life Insurance Company (CGLIC), or their affiliates (see a listing of the legal entities  that insure or administer group HMO, dental HMO, and other products or services in your state). Accidental Injury, Critical Illness, and Hospital Care plans or insurance policies are distributed exclusively by or through operating subsidiaries of Cigna Corporation, are administered by Cigna Health and Life Insurance Company, and are insured by either (i) Cigna Health and Life Insurance Company (Bloomfield, CT); (ii) Life Insurance Company of North America (“LINA”) (Philadelphia, PA); or (iii) New York Life Group Insurance Company of NY (“NYLGICNY”) (New York, NY), formerly known as Cigna Life Insurance Company of New York. The Cigna name, logo, and other Cigna marks are owned by Cigna Intellectual Property, Inc. LINA and NYLGICNY are not affiliates of Cigna.

All insurance policies and group benefit plans contain exclusions and limitations. For availability, costs and complete details of coverage, contact a licensed agent or Cigna sales representative. This website is not intended for residents of New Mexico.

Selecting these links will take you away from Cigna.com to another website, which may be a non-Cigna website. Cigna may not control the content or links of non-Cigna websites. Details